Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Albuquerque, NM

October 28, 2000Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 28, 2000, 11:14 AM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 28, 2000, 11:14 AM MDT (17:14 UTC)
Expired
Oct 28, 2000, 12:00 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Curry County, NM, Roosevelt County, NM

What was reported inside it

TimeReportWhereRemark
Oct 28, 11:55 AM MDTHail 0.75Portales, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 28, 8:45 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 281715
SVRABQ
NMC005-009-041-281800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1114 AM MDT SAT OCT 28 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO
  EXTREME NORTHEASTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL NOON MDT

* AT 1110 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR LITTLEFIELD TO MELROSE AND 
  BROADVIEW.

* OTHER LOCATIONS IN THE WARNING INCLUDE SAINT VRAIN...RANCHVALE...
  PEP...MELROSE...KENNA...ELIDA...DORA...CAUSEY...CANNON AFB AND ARCH

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MDT
SATURDAY AFTERNOON FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3461 10393 3376 10391 3377 10306 3482 10305

KMV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 10:27 AM MDT, 47 minutes earlier.

Area forecast discussion, Oct 28, 10:27 AM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1027 AM MDT SAT OCT 28 2000

WOW...ACTION-PACKED MORNING. FLASH FLOOD AND SEVERE THUNDERSTORM
WATCHES MUCH OF THE EASTERN PLAINS WITH APPROACH OF POWERFUL UPPER
SYSTEM. ALSO SNOW ADVISORY FOR SANGRE DE CRISTOS FOR LATER AFTERNOON
INTO EVENING. NOT SURE RIGHT NOW THAT THIS WILL BE CONTINUED FOR THE
EVENING HOURS IN LATE PM PACKAGE...BUT FOR NOW MAIN CONCERN IS FLASH
FLOODING AND SEVERE POTENTIAL IN EAST. THIS TAKES PRIORITY. THINGS
CALM DOWN TONIGHT AND SUNDAY.

.ABQ...ADVYS...SNOW ADVISORY ABOVE 8000 FEET LATE AFTERNOON AND
       EVENING FOR SANGRE DE CRISTOS (ZN 4).
       WATCH...FLASH FLOOD WATCH TOD	AY MUCH OF EASTERN PLAINS (ZONES
       6...12...13...18>21.)

In the hours before

Special weather statement, Oct 28, 5:30 AM MDT, 5 hours 44 minutes before
NMZ001>021-026-281800-

NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT SAT OCT 28 2000

SEVERE THUNDERSTORM THREAT...THERE IS A CHANCE OF SEVERE
THUNDERSTORMS ACROSS EASTCENTRAL AND SOUTHEAST TODAY.

SYNOPSIS...AN UPPER LEVEL AREA OF LOWER PRESSURE MOVING ACROSS THE
SOUTHERN ROCKIES ALONG WITH A MOIST LOW LEVEL EAST AND SOUTHEAST WIND
FLOW WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
NORTHERN AND CENTRAL NEW MEXICO TODAY. AN UNSTABLE ATMOSPHERE COULD
CAUSE SOME OF THE THUNDERSTORMS TO BECOME SEVERE ACROSS PORTIONS OF
THE EAST. IN ADDITION WITH THE ATMOSPHERE QUITE MOIST...RAINS
COULD PRODUCE SOME RUNOFF IN AREAS THAT WERE SCORCHED BY SUMMER
WILDFIRES.

SPOTTER ACTIVATION...

COUNTIES WHERE SKYWARN SPOTTERS MAY BE REQUIRED...

...EASTERN NEW MEXICO...
GUADALUPE...QUAY...CURRY...DE BACA...ROOSEVELT...CHAVES

...CENTRAL AND NORTHERN NEW MEXICO...
MODERATE TO HEAVY RAINS COULD PRODUCE RUNOFF AND POSSIBLY FLOODING
IN THE AREAS THAT WERE AFFECTED BY SUMMER WILDFIRES.

...WESTERN NEW MEXICO...
NONE

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
WEATHER HAZARDS. IT IS NOT INTENDED TO REPLACE SPECIFIC STATEMENTS
OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTH CENTRAL/SOUTHWEST NEW MEXICO USE PRODUCT WWUS35 KEPZ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 10:29 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval46 min
Oct 28, 11:14 AM MDTSevere Thunderstorm WarningABQChaves46 min
Oct 28, 12:15 PM MDTFlash Flood WarningABQCurry, Roosevelt3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.